Alert archive / Texas / Flash Flood Warnings in 2018
Flash Flood Warning 20, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Aug 11, 2018, 8:38 PM CDT for Ector County, Midland County, Texas. It was in force for 112 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 11, 2018, 8:38 PM CDT (01:38 UTC)
- Expired
- Aug 11, 2018, 10:30 PM CDT
- In force
- 112 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Ector County, TX, Midland County, TX
The radar
The Midland/Odessa radar (KMAF), 9 km from the middle of the area, began a volume at 01:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 1.6 hours before the alert went out and 8 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 78 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 1955 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -30 m²/s²
- 0-3 km storm-relative helicity
- -27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
449 WGUS54 KMAF 120138 FFWMAF TXC135-329-120330- /O.NEW.KMAF.FF.W.0020.180812T0138Z-180812T0330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Midland/Odessa TX 838 PM CDT SAT AUG 11 2018 The National Weather Service in Midland has issued a * Flash Flood Warning for... Northeastern Ector County in western Texas... Northwestern Midland County in western Texas... * Until 1030 PM CDT. * At 837 PM CDT, Doppler radar indicated thunderstorms producing very heavy rain across the warned area. Flash flooding is expected to begin shortly. This includes the Midland/Odessa Airport and the city of Odessa. * Some locations that will experience flooding include... Midland, Odessa, Midland International Air and Space Port, West Odessa, Warfield and Odessa Schlemeyer Field. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 3204 10218 3185 10209 3177 10252 3204 10246 $$
1 follow-up statement
687 WGUS74 KMAF 120252 FFSMAF Flash Flood Statement National Weather Service Midland/Odessa TX 952 PM CDT SAT AUG 11 2018 TXC135-329-120330- /O.CON.KMAF.FF.W.0020.000000T0000Z-180812T0330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Ector TX-Midland TX- 952 PM CDT SAT AUG 11 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT FOR NORTHEASTERN ECTOR AND NORTHWESTERN MIDLAND COUNTIES... At 951 PM CDT, Doppler radar indicated thunderstorms producing heavy rain continue across Ector county. Street flooding is expected to be occurring. Some locations that will experience flooding include... Midland, Odessa, Midland International Air and Space Port, West Odessa, Warfield and Odessa Schlemeyer Field. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 3204 10218 3185 10209 3177 10252 3204 10246 $$ 72
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 5:58 PM CDT, 2 hours 40 minutes earlier.
Area forecast discussion, Aug 11, 5:58 PM CDT, 2 hours 40 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 558 PM CDT Sat Aug 11 2018 .AVIATION... 00Z TAF issuance Complicated aviation forecast over the next few hours with multiple outflow boundaries around the area. Storms could form almost anywhere so will amend where needed. Convection is expected to diminish overnight with more showers forming across the area by early morning. Winds will be generally variable, but become gusty near outflow boundaries and storms. && .PREV DISCUSSION... /issued 247 PM CDT Sat Aug 11 2018/ DISCUSSION... The potential for heavy rain and areas of flash flooding still remains possible through Sunday for many areas... Over the next couple of day, our weather will continue to be driven by mesoscale boundaries and a slow moving upper trough/low. Currently, the upper trough extends from northern Mexico, NE to the Great Lakes region. A closed low is expected to develop over the region by tonight but the trough axis will remain over NW portions of the forecast area through Sunday night, providing good forcing for ascent across most of West TX but particularly for the Big Bend, Lower Trans Pecos and Permian Basin regions. At the surface, a couple boundaries currently remain stationary across the area and should continue to be a low level focus for thunderstorm development this afternoon and evening. Although areas of best coverage and rainfall accumulations look to be across the SE half of the forecast area through Sunday, scattered convection will be possible across the remainder of the area as well. PWATs generally ranging from 1-2", NW to SE, during this time and continued weak flow aloft leading to slow storm motion will likely result in heavy rainfall and areas of flash flooding. Several areas across West TX and southeast NM have already seen a decent amount of rainfall the last day or two. These areas will be very susceptible to flooding given the soils are already saturated. Similar to previous days, we could see a strong storm or two produce some gusty winds. Otherwise, increased cloud cover and rain chances will keep high temperatures in the 70s and 80s for the weekend. Monday, the upper trough axis begins to slowly shift east as the upper low begins to lift north. This will shift better deep layer moisture, lift and associated rain chances to far eastern and southern areas east Monday and Monday night. Rain chances decrease significantly areawide by Tuesday as the upper tough lifts farther north and upper ridging begins to build back over the region. Upper ridging will keep most areas dry through Thursday then perhaps rain chances return late in the week with the potential of a shortwave moving across the region. Otherwise, temperatures warm through mid week with highs generally in the mid to upper 90s by Thursday. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 68 84 68 88 / 40 50 50 50 Carlsbad 66 84 65 91 / 40 40 20 10 Dryden 68 81 69 88 / 60 80 60 60 Fort Stockton 65 79 65 88 / 50 70 40 30 Guadalupe Pass 60 78 61 86 / 30 40 10 10 Hobbs 63 82 63 88 / 40 40 20 10 Marfa 57 75 56 84 / 50 60 30 20 Midland Intl Airport 67 83 67 88 / 50 60 50 40 Odessa 67 82 66 88 / 50 60 40 30 Wink 67 85 67 91 / 40 50 30 20 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 29
Hazardous weather outlook, Aug 11, 2:41 PM CDT, 5 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 241 PM CDT Sat Aug 11 2018 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-121945- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 241 PM CDT Sat Aug 11 2018 /141 PM MDT Sat Aug 11 2018/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight Scattered showers and thunderstorms will continue across Southeast New Mexico and West Texas through tonight. Frequent lightning and gusty winds will accompany storms, but the main threat will be heavy rainfall, which could result in localized flash flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorms remain possible across much of the area through Sunday night, shifting eastward Monday. Heavy rainfall and localized flash flooding are the main threats with showers and storms that develop. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
In the hours before
Special weather statement, Aug 11, 7:49 PM CDT, 49 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 749 PM CDT SAT AUG 11 2018 TXZ051-052-120130- Martin TX-Howard TX- 749 PM CDT SAT AUG 11 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HOWARD AND EAST CENTRAL MARTIN COUNTIES UNTIL 830 PM CDT... At 748 PM CDT, Doppler radar was tracking a strong thunderstorm near Big Spring, moving west at 10 mph. A brief landspout tornado has been reported with this storm and could occur again. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Big Spring, Lenorah, Luther, Knott and Big Spring McMahon-Wrinkle Airpark. This includes Interstate 20 between mile markers 160 and 182. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3251 10144 3235 10125 3210 10172 3236 10193 TIME...MOT...LOC 0048Z 076DEG 10KT 3230 10156 29
Local storm report, Aug 11, 8:31 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
831 PM CDT SAT AUG 11 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0738 PM TORNADO 4 NW BIG SPRING 32.29N 101.53W
08/11/2018 Howard TX TRAINED SPOTTER
LANDSPOUT WAS REPORTED FOUR MILES NORTHWEST OF BIG
SPRING. IT WAS LOCATED OVER AN OPEN FIELD BEHIND THE OLD
HOLLAND COTTON SEED HOLDING FACILITY. NO DAMAGE REPORTED
BY OBSERVER AND BY THE BIG SPRING EMC WHO WENT TO THE
LOCATION.
&&
MARK.STROBINThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 7:06 PM CDT | River Flood Warning | MAF | Presidio | 12 hr |
| Aug 11, 7:06 PM CDT | River Flood Warning | MAF | Presidio | 17 hr |
| Aug 11, 7:49 PM CDT | Special Weather Statement | MAF | Howard | 41 min |
| Aug 11, 8:18 PM CDT | Areal Flood Advisory | MAF | Ector, Midland | 117 min |
| Aug 11, 8:25 PM CDT | Areal Flood Advisory | MAF | Scurry | 3 hr |
| Aug 11, 8:42 PM CDT | Areal Flood Advisory | MAF | Glasscock, Midland, Reagan, Upton | 3 hr |
| Aug 11, 8:46 PM CDT | Areal Flood Advisory | MAF | Howard, Martin | 119 min |
| Aug 11, 9:13 PM CDT | Flash Flood Warning | MAF | Scurry | 3 hr |
| Aug 11, 9:14 PM CDT | Areal Flood Advisory | MAF | Midland, Upton | 3 hr |
| Aug 11, 9:27 PM CDT | Areal Flood Advisory | MAF | Ector, Winkler | 2 hr |
| Aug 12, 9:31 AM CDT | River Flood Warning | MAF | Brewster | 41 hr |
| Aug 12, 12:57 PM CDT | Areal Flood Advisory | MAF | Scurry | 2 hr |
| Aug 12, 1:12 PM CDT | Areal Flood Advisory | MAF | Howard | 2 hr |
| Aug 12, 2:55 PM CDT | Areal Flood Advisory | MAF | Ector, Midland | 3 hr |
| Aug 12, 3:47 PM CDT | Areal Flood Advisory | MAF | Borden, Dawson | 118 min |
| Aug 12, 4:59 PM CDT | Areal Flood Advisory | MAF | Gaines | 3 hr |
| Aug 12, 6:03 PM CDT | Areal Flood Advisory | MAF | Gaines | 117 min |
Nearby
Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.